Narrow Results Clear All
Search results for "Opiates/Narcotics"
Cases & Commentaries
- Web M&M
Scott A. Strassels, PharmD, PhD, BCPS; August 2006
In anticipation of discharge, a patient's opiate medication is changed from an immediate-release to a long-acting formbut the dose was incorrectly converted, resulting in an overdose. The patient develops respiratory distress and requires a 2-week stay in the ICU.
Journal Article > Study
Prewitt J, Schneider S, Horvath M, Hammond J, Jackson J, Ginsberg B. J Patient Saf. 2013;9:103-109.
Patient-controlled analgesia (PCA) devices were designed to provide safe administration of opiate analgesics, but PCA-related medication errors do still occur. Due to the dangers associated with opiate use, these errors can be fatal. This study provides a retrospective review of PCA adverse drug events at Duke University Hospital before and after implementation of clinical decision support with computerized provider order entry and PCA smart pump technology. The rate of adverse drug events per 1000 patient PCA days decreased from 5.3 (pre-intervention) to 4.2 (post-intervention). This modest but important improvement supports medical centers' investment in these strategies. A prior AHRQ WebM&M commentary discusses a case of a fatal PCA overdose.